Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generic systems of co-rank one vector distributions

Author: Howard Jacobowitz
Journal: Trans. Amer. Math. Soc. 358 (2006), 4521-4531
MSC (2000): Primary 58J10; Secondary 57R20
Published electronically: March 24, 2006
MathSciNet review: 2231386
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies a generic class of sub-bundles of the complexified tangent bundle. Involutive, generic structures always exist and have Levi forms with only simple zeroes. For a compact, orientable three-manifold the Chern class of the sub-bundle is mod $ 2$ equivalent to the Poincaré dual of the characteristic set of the associated system of linear partial differential equations.

References [Enhancements On Off] (What's this?)

  • 1. M. Atiyah, Vector fields on manifolds, Arbeitsgemeinschaft für Forschung des Landes Nordrhein-Westfalen, Heft 200 Westdeutscher Verlag, Cologne 1970. MR 0263102 (41:7707)
  • 2. R. Bott, Lectures on characteristic classes and foliations, Notes by Lawrence Conlon, with two appendices by J. Stasheff. Lectures on algebraic and differential topology (Second Latin American School in Math., Mexico City, 1971), pp. 1-94. Lecture Notes in Math., Vol. 279, Springer, Berlin, 1972. MR 0362335 (50:14777)
  • 3. H. Jacobowitz, Whitney and Mizohata structures, Contemporary Mathematics, in Geometric analysis of PDE and several complex variables, 293-304, Contemp. Math., 368, Amer. Math. Soc., Providence, RI. MR 2126476 (2005m:58042)
  • 4. -, Maps into complex space, Proc. Amer. Math. Soc. 134 (2006), no. 3, 893-895 (electronic). MR 2180907
  • 5. H. Jacobowitz and G. Mendoza, Sub-bundles of the complexified tangent bundle, Transactions of the AMS 355 (2003), 4201-4222. MR 1990583 (2005a:58030)
  • 6. H. Levine, Elimination of cusps, Topology 3 (1965), suppl. 2, 263-296. MR 0176484 (31:756)
  • 7. E. Thomas, Fields of tangent k-planes on manifolds, Inventiones Math. 3 (1967), 334-347. MR 0217814 (36:903)
  • 8. E. Thomas, Fields of tangent 2-planes on even-dimensional manifolds, Ann. of Math. (2) 86 (1967), 349-361. MR 0212834 (35:3699)
  • 9. H. Whitney, On the singularities of mappings of Euclidean spaces I, Mappings of the plane into the plane, Annals of Math. 62 (1955), 374-410. MR 0073980 (17:518d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58J10, 57R20

Retrieve articles in all journals with MSC (2000): 58J10, 57R20

Additional Information

Howard Jacobowitz
Affiliation: Department of Mathematics, Rutgers University, Camden, New Jersey 08102

Keywords: Generic sub-bundle, Chern class, Levi form
Received by editor(s): September 8, 2004
Published electronically: March 24, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society